Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 124, NWS Aberdeen, SD

July 16, 20168 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 9:50 PM CDT for 8 counties in South Dakota. It was in force for 40 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 9:50 PM CDT (02:50 UTC)
Expired
Jul 16, 2016, 10:30 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, McPherson County, SD, Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 125 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:58 PM CDTTSTM WND GST 70Mobridge, SD.
Jul 16, 10:03 PM CDTTSTM WND GST 641 Ene Mobridge, SDMOBRIDGE ASOS.
Jul 16, 10:05 PM CDTTSTM WND GST 60Akaska, SD.
Jul 16, 10:05 PM CDTTSTM WND GST 791 Sse Mahto, SDWINDS IN EXCESS OF 60MPH BEGAN AT APPROX 955PM CDT AND CONTINUED THROUGH 1010PM CDT. PEAK WIND OF 79MPH AT 1005PM CDT.
Jul 16, 10:28 PM CDTTSTM WND GST 70Pollock, SD.
Jul 16, 10:36 PM CDTTSTM WND DMG9 N Onaka, SDFEW SHINGLES BLOWN OFF ROOF, LARGE TREE LIMB DOWN BLOCKING ROAD. RADAR ESTIMATED TIME.
Jul 16, 10:38 PM CDTTSTM WND GST 652 N Herreid, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 6:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS53 KABR 170250
SVRABR
SDC021-031-041-045-049-089-107-129-170330-
/O.NEW.KABR.SV.W.0124.160717T0250Z-160717T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM CDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1030 PM CDT/930 PM MDT/

* AT 950 PM CDT/850 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  SWAN CREEK REC AREA...OR 13 MILES SOUTHWEST OF SELBY...MOVING EAST
  AT 50 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LOWRY AROUND 1000 PM CDT. 
  BOWDLE AROUND 1010 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4594 9939 4496 9934 4496 10075 4594 10121
TIME...MOT...LOC 0250Z 269DEG 73KT 4537 10025 

HAIL...1.00IN
WIND...70MPH
 
$$

MOHR
1 follow-up statement
522 
WWUS53 KABR 170301
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 PM CDT SAT JUL 16 2016

SDC021-031-041-045-049-089-107-129-170330-
/O.CON.KABR.SV.W.0124.000000T0000Z-160717T0330Z/
MCPHERSON SD-DEWEY SD-CAMPBELL SD-FAULK SD-EDMUNDS SD-CORSON SD-
POTTER SD-WALWORTH SD-
1001 PM CDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM
CDT/930 PM MDT/ FOR WESTERN MCPHERSON...NORTHEASTERN DEWEY...
CAMPBELL...WESTERN FAULK...WESTERN EDMUNDS...EASTERN CORSON...POTTER
AND WALWORTH COUNTIES...

AT 1001 PM CDT/901 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LOWRY...OR 10 MILES SOUTHEAST OF SELBY...MOVING EAST AT 60 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  BOWDLE AROUND 1010 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4594 9939 4496 9934 4500 10076 4594 10101
TIME...MOT...LOC 0301Z 269DEG 73KT 4537 9992 

HAIL...1.00IN
WIND...70MPH
 
$$

MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jul 16, 3:09 PM CDT, 6 hours 41 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
309 PM CDT SAT JUL 16 2016

.SHORT TERM...(This Evening through Monday Night)
Issued at 304 PM CDT SAT JUL 16 2016

The potential for severe storms from now through 9Z will be the main
forecast challenge. Currently, a fairly impressive upper level jet
streak is moving across the region. This jet, combined with a
shortwave over North Dakota is producing convection along Highway
212 in central SD. These storms have been marginally severe at times
with gusty winds and small hail possible. These storms should
progress eastward through late this afternoon, possibly becoming
stronger. Additional storms have been ongoing all day over western
North Dakota. Several CAMS suggest these storms will eventually
track southeastward across northeast SD and western MN later
tonight. Damaging winds will be the main threat with these storms.

There is the potential for additional thunderstorms between 3-9Z
south of Highway 212 or closer to Highway 14. Current water vapor
suggests a shortwave is currently crossing Wyoming. This shortwave
should reach SD after 0Z, which should initiate elevated
convection. DCAPE is fairly high, based on the NAM, which suggests
damaging winds.

The rest of the short term looks dry with seasonal temperatures
thanks to a surface high pressure.

.LONG TERM...(Tuesday through Saturday)
Issued at 304 PM CDT SAT JUL 16 2016

The extended is still looking warm, at least at the start, with
scattered chances for showers and thunderstorms. A ridge over the
region on Tuesday will build further on Wednesday. Tuesday and
Wednesday will also see good mixing at the sfc ahead of a sfc low
moving off the Rockies. For this reason, bumped temps up above
Superblend on Wednesday. The current forecast calls for temps 100 or
in the southwestern cwa near Pierre. It is possible areas as far
east as the James River could see temps soar to 100 on Wednesday.

On Thursday, decided to stick with slightly cooler temps in the 90s.
An upper low will be moving through North Dakota through the day.
This system, coupled with a sfc low over South Dakota that will keep
winds from mixing efficietly, could result in suppressed upper level
temps and clouds especially across the northern tier counties of SD.

Temps will cool into the 80s to lower 90s for the end of the week as
the upper trough trails to the east. There is no definitive period
for tstorms. Best chances may come across eastern SD and west
central MN as the upper trough shifts east Thu night. Another weak
sfc low may bring additional chances across the I-90 corridor
Saturday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1227 PM CDT SAT JUL 16 2016

VFR conditions are expected through the period except in or near
thunderstorms. The storm forecast is still uncertain at this time.
Only have a VCTS mention at KATY this evening for now. May need
to add a mention in at either KMBG or KABR by the 0z TAF issuance
for storms occurring between 0z and 9z.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT SAT JUL 16 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE
STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A
TORNADO OR TWO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST
FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK
BY THE MIDDLE OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 16, 9:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
931 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             FORT PIERRE             44.36N 100.38W
07/16/2016  E1.00 INCH       STANLEY            SD   PUBLIC

            .

&&

RV
Local storm report, Jul 16, 9:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             2 W LAKE NORDEN         44.58N 97.25W
07/16/2016  E1.00 INCH       HAMLIN             SD   EMERGENCY MNGR

            .

&&

RV
Local storm report, Jul 16, 9:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND GST     4 W TRAIL CITY          45.47N 100.81W
07/16/2016  M60 MPH          DEWEY              SD   MESONET

            .

&&

RV
Local storm report, Jul 16, 9:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
943 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             2 W LAKE NORDEN         44.58N 97.25W
07/16/2016  E1.00 INCH       HAMLIN             SD   EMERGENCY MNGR

            HAIL ACCOMPANIED BY 45-50 MPH WIND GUSTS.

&&

RV
Local storm report, Jul 16, 9:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
945 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND GST     4 W TRAIL CITY          45.47N 100.81W
07/16/2016  M71 MPH          DEWEY              SD   MESONET

            .

&&

RV
Local storm report, Jul 16, 9:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
948 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     6 NE TRAIL CITY         45.54N 100.64W
07/16/2016  E60 MPH          CORSON             SD   LAW ENFORCEMENT

            .

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:33 PM CDTSevere Thunderstorm WarningABRRoberts27 min
Jul 16, 7:35 PM CDTSevere Thunderstorm WarningABRClark40 min
Jul 16, 7:40 PM CDTTornado WarningABRClark, Spink23 min
Jul 16, 8:07 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin38 min
Jul 16, 8:15 PM CDTTornado WarningABRClark30 min
Jul 16, 8:25 PM CDTSevere Thunderstorm WarningABRCorson50 min
Jul 16, 8:30 PM CDTTornado WarningABRClark, Hamlin30 min
Jul 16, 8:50 PM CDTSevere Thunderstorm WarningABRCorson, Dewey40 min
Jul 16, 8:55 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin65 min
Jul 16, 9:03 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley, Sully42 min
Jul 16, 9:23 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin52 min
Jul 16, 10:30 PM CDTSevere Thunderstorm WarningABRBrown, Campbell, Edmunds, Faulk, McPherson, Potter and 2 more60 min
Jul 16, 10:34 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin15 min
Jul 16, 11:09 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson, Spink66 min
Jul 16, 11:39 PM CDTSevere Thunderstorm WarningABRDeuel21 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.